Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 95, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2022, 2:01 AM CDT for 4 counties in South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2022, 2:01 AM CDT (07:01 UTC)
- Expired
- Jun 13, 2022, 2:43 AM CDT
- In force
- 42 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Walworth County, SD
The radar
The Bismarck radar (KBIS), 140 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 8:41 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1431 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1746 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:16 AM CDT, 45 minutes earlier.
Area forecast discussion, Jun 13, 1:16 AM CDT, 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
116 AM CDT Mon Jun 13 2022
.UPDATE...
Issued at 1255 AM CDT Mon Jun 13 2022
The aviation discussion has been updated below for the 06Z TAFS.
UPDATE Issued at 910 PM CDT Sun Jun 12 2022
Severe Thunderstorm Watch #353 has been issued for a good portion
of the CWA through 3 AM CDT, for thunderstorms capable of large
hail and damaging winds. There is a nearly stationary frontal
boundary splayed out from north of Aberdeen down to south of Rapid
City, which is serving as a focus for convection this evening. The
storms coming out of UNR's CWA have the potential to produce "all
hazards", as well as torrential rainfall. There is a low level jet
developing, it's nose for best low level forcing, forecast to be
anchored along or just south of this frontal boundary overnight,
helping the continuance of low level moisture advection northward
into overnight thunderstorms as they work east. Aloft, there is
also substantial mid-level WAA and steepening lapse rates to
support convection. The amount of low level and deep layer shear
available tonight points to eventual transition into (one or more)
a strong wind-producing squall line. There is also additional
potential thunderstorm development/evolution further back across
the northern high plains that will have to be monitored during the
late night early Monday morning hours, in case any of it tries to
clip north central South Dakota.
UPDATE Issued at 719 PM CDT Sun Jun 12 2022
See below for an aviation forecast discussion for the 00Z TAFs.
&&
.SHORT TERM...(This Evening through Monday Night)
Issued at 250 PM CDT Sun Jun 12 2022
The main challenge in the near term is the chance for strong to
severe thunderstorms tonight, and again Monday night. Upper level
ridging currently over the region will get pushed to the east
tonight as a shortwave trough slides across the area. As it exits to
the east Monday morning, ridging will rebuild over the area before a
more southwesterly flow sets up Monday night ahead of a western U.S.
trough.
At the surface, showers and thunderstorms are expected to develop in
western South Dakota this evening in association with a
strengthening low pressure system, then track eastward through the
overnight hours. Instability wanes a bit after sunset, but does look
to increase again over the eastern CWA overnight, and will be
associated with a 30 to 40 knot low level jet and 50 to 60 knots of
bulk shear. Most of the CAMs indicate storms reaching the western
CWA around 03Z, then tracking eastward and exiting the CWA around
12Z Monday. As the low approaches the region on Monday, very warm
and moist air will be ushered northward into the region, with
dewpoints in excess of 70 degrees during the afternoon. The daytime
hours look to be dry as H7 temps of +16C to +18C will effectively
cap off any convective development. This capping inversion does
not weaken much across the east Monday night, but does across the
west, therefore as the front associated with the low moves
through, may see some post frontal convection develop late Monday
night. Should any storms become severe tonight or Monday night,
the main threats will be strong winds and large hail. One other
concern for Monday will be high heat indicies as temps in the 90s
combine with dewpoints in the 70s. Right now, the parts of the
southern CWA will be the most likely to see heat indicies above
100 degrees, so will include that area in a Heat Advisory.
Low temperatures tonight will be in the 60s. Highs on Monday will
range from the mid 80s across the far north, to the mid 90s across
the south. Lows Monday night will range from the upper 50s across
north central South Dakota, to the lower 70s across far northeastern
South Dakota and west central Minnesota.
.LONG TERM...(Tuesday through Sunday)
Issued at 250 PM CDT Sun Jun 12 2022
The period begins on Tuesday with an area of low pressure and cold
front crossing the region. A very warm EML with 700 mb temps of +16C
should limit the overall severe potential in this CWA. Showers,
along with a few thunderstorms will be possible post frontal.
Significantly less humid air will move into the CWA behind the cold
front with dew points dropping into the 40s, to the low 50s by
Tuesday evening. On Wednesday, an area of low pressure and upper
level trough will be located over south central Canada with westerly
winds, low humidity, and mostly dry conditions over the CWA. The
upper level trough pushing east on Thursday will allow an upper
level ridge to build over the Rockies and into the Northern Plains
by Friday. The strong upper level ridge will bring heat and humidity
back into the Northern Plains this weekend with high temperatures
reaching the 90s on Saturday and Sunday. Some locations in central
and north central SD could reach 100 degrees on Saturday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1255 AM CDT Mon Jun 13 2022
Terminals KABR,KATY,KPIR,KMBG
Convection continues to push eastward across parts of central and
northeast South Dakota early this morning. Some of this activity
remains strong to severe currently and is expected to persist in
this fashion through the pre-dawn hours, particularly just south
of the KATY area and perhaps affecting the KMBG area by 08Z-10Z.
KPIR has seen the brunt of the strongest storms so far and is
likely done now with the most severe cells. Some very strong wind
gusts in excess of 55 kts at times has kicked in the wake of this
convection at KPIR and will continue for the next couple hours
before gradually diminishing some. KABR/KATY terminals will
continue to see VCTS through 09Z-10Z. Sub VFR conditions are
possible with the passing of the strongest storms. All terminals
should be back to VFR conditions by 12Z through mid to late
morning when an MVFR cigs are expected to overtake skies. This
would especially be the case over the KABR/KMBG areas. By the end
of this TAF valid period, all TAF sites should return back to VFR
conditions.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
for SDZ018-019-022-037-048-051.
MN...None.
&&
UPDATE...Dorn
SHORT TERM...Parkin
LONG TERM...SD
AVIATION...VipondHazardous weather outlook, Jun 12, 4:28 AM CDT, 21 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 428 AM CDT Sun Jun 12 2022 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-130930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 428 AM CDT Sun Jun 12 2022 /328 AM MDT Sun Jun 12 2022/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Scattered strong to severe thunderstorms will develop and move across central South Dakota late this evening and track east into northeast South Dakota and west central Minnesota during the overnight hours. Large hail and damaging winds will be the main threats from these storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot temperatures in the 90s will combine with high humidity values to produce heat index values between 100 and 105 degrees Monday afternoon across parts of south central and northeast South Dakota. Scattered strong to severe thunderstorms are expected to develop across portions of central South Dakota by late Monday evening into Tuesday morning. Large hail, damaging winds and a few tornadoes will be possible with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 13, 12:11 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1211 AM CDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TORNADO 5 S JOE CREEK REC AREA 44.07N 99.78W
06/12/2022 LYMAN SD TRAINED SPOTTER
OBSERVER WITNESSED A TORNADO LOOKING SOUTH
FROM HIS LOCATION. THE TORNADO WAS VISIBLE
FOR A SHORT TIME BEFORE BECOMING RAIN
WRAPPED. THE OBSERVER SAID IT APPEARED THE
TORNADO WAS MOVING OFF TOWARD THE EAST TO
NORTHEAST DIRECTION.
&&
RVLocal storm report, Jun 13, 12:13 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1213 AM CDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 PM TSTM WND DMG 2 S OVERLOOK REC AREA 44.43N 100.39W
06/12/2022 STANLEY SD PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&Local storm report, Jun 13, 12:19 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1219 AM CDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 AM TSTM WND GST 1 E PIERRE REGIONAL AIR 44.38N 100.28W
06/13/2022 M61 MPH HUGHES SD ASOS
ASOS STATION KPIR PIERRE MUNI AP.
&&
MCLocal storm report, Jun 13, 12:20 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1220 AM CDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM TSTM WND GST 4 N AGAR 44.90N 100.08W
06/13/2022 M58 MPH POTTER SD MESONET
MESONET STATION 212 SD RWIS AGAR.
&&
MCLocal storm report, Jun 13, 12:24 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1224 AM CDT MON JUN 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND GST 2 W OACOMA 43.80N 99.42W
06/13/2022 M64 MPH LYMAN SD MESONET
&&
MCSpecial weather statement, Jun 13, 12:39 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1139 PM MDT Sun Jun 12 2022
SDZ003-130630-
Corson SD-
1139 PM MDT Sun Jun 12 2022
...A strong thunderstorm will impact portions of western Corson
County through 1230 AM MDT...
At 1138 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Shadehill Reservoir, or 21 miles south of Lemmon,
moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of western Corson
County, including the following locations... southwestern Standing
Rock Nation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM MDT for
north central South Dakota.
&&
LAT...LON 4594 10200 4594 10115 4547 10149 4547 10200
TIME...MOT...LOC 0538Z 264DEG 32KT 4564 10230
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
ConnellyThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 9:28 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 62 min |
| Jun 12, 9:57 PM CDT | Tornado Warning | ABR | Jones | 33 min |
| Jun 12, 10:26 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 64 min |
| Jun 12, 10:37 PM CDT | Tornado Warning | ABR | Jones | 23 min |
| Jun 12, 10:46 PM CDT | Tornado Warning | ABR | Jones | 29 min |
| Jun 12, 10:52 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 53 min |
| Jun 12, 11:04 PM CDT | Tornado Warning | ABR | Lyman, Stanley | 26 min |
| Jun 12, 11:45 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman | 60 min |
| Jun 12, 11:50 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Lyman, Stanley, Sully | 40 min |
| Jun 12, 11:56 PM CDT | Areal Flood Warning | ABR | Jones | 6 hr |
| Jun 13, 12:01 AM CDT | Tornado Warning | ABR | Buffalo, Hand, Hyde, Lyman | 29 min |
| Jun 13, 12:26 AM CDT | Tornado Warning | ABR | Buffalo, Hand | 49 min |
| Jun 13, 12:39 AM CDT | Special Weather Statement | ABR | Corson | 51 min |
| Jun 13, 1:30 AM CDT | Severe Thunderstorm Warning | ABR | Dewey | 30 min |
| Jun 13, 1:56 AM CDT | High Wind Warning | ABR | Brown, Buffalo, Clark, Codington, Day, Deuel and 12 more | 4 hr |
| Jun 13, 2:01 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin, Spink | 44 min |
| Jun 13, 2:43 AM CDT | Special Weather Statement | ABR | Clark, Hamlin | 32 min |
| Jun 13, 2:53 AM CDT | Special Weather Statement | ABR | Corson, Walworth | 67 min |
| Jun 13, 3:22 AM CDT | Special Weather Statement | ABR | Stanley | 23 min |
| Jun 13, 3:42 AM CDT | Flash Flood Warning | ABR | Hughes, Jones, Stanley | 6 hr |
| Jun 13, 4:04 AM CDT | Special Weather Statement | ABR | Hughes, Hyde | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.